Illinois, 2017

Flash Flooding and Flooding in Illinois, June 17 to 18, 2017

June 17 to 18, 2017 · NWS ILX · 29 events in 11 counties and zones

An approaching cold front triggered scattered severe thunderstorms across portions of central and southeast Illinois from the evening of June 17th into the early morning of June 18th. The hardest hit locations were north of the I-74 corridor from Toulon in Stark County southeastward to Rantoul in Champaign County, where wind gusts of around 60mph downed numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered scattered severe thunderstorms across portions of central and southeast Illinois from the evening of June 17th into the early morning of June 18th. The hardest hit locations were north of the I-74 corridor from Toulon in Stark County southeastward to Rantoul in Champaign County, where wind gusts of around 60mph downed numerous trees and power lines. A couple downbursts with estimated 70-80mph winds created enhanced areas of damage in Peoria Heights, just northwest of Roanoke in Woodford County, and near El Paso in southeast Woodford County. Torrential rainfall of 3 to 4 inches resulted in flash flooding of many county roads from northeast Peoria County and Stark County eastward to northern McLean County. Water rescues were necessary in the city of Normal due to the excessive rainfall rates. Other areas that experienced severe weather were from near Beardstown in Cass County eastward to Springfield...and across Effingham and Clay counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 5:49 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 17, 5:49 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
649 PM CDT Sat Jun 17 2017

.SHORT TERM...(This evening through Sunday)
ISSUED AT 233 PM CDT Sat Jun 17 2017

Cold front lingering to the NW this afternoon moving closer to the
region and will be driving tonights weather and into tomorrow.
Hot and muggy air in the boundary layer is in place over the
region. However, much of the anticipated convection is very
conditional on several elements. Surface based parcels with
dewpoints in the upper 60s/near 70 result in a significant CAPE
close to 2000 J/kg on the 18z special sounding at ILX. However, a
slight alteration to the sounding, mixing those dewpoints a
bit...if only to how dry it is at 50ft AGL, results in a major
loss of CAPE and a far more substantial cap. Shear is delayed with
the wave aloft and the boundary later tonight, as well as rather
bleak lapse rates that the models have had correctly all along.
Models are very split on timing and intensity...both prefrontal as
well as later tonight along the boundary. So much of this
afternoon/evening is highly contingent on a loss of the cap... or
something to turn the boundary layer over in the way of a small
outflow or the front itself. The window for surface based
convection this afternoon will be somewhat limited. That being
said, tonights pops will remain in the likely category as even
weak convergence at front should assist in showers and
thunderstorms, with potential for damaging winds and hail with the
more intense storms. SPC has maintained an Enhanced Risk for much
of Central IL tonight, even with the uncertainty.

Precip will likely run into tomorrow morning...slowly ending west
to east. Air behind the front is not that much cooler and
tomorrows highs are still expected in the upper 70s/lower 80s.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 233 PM CDT Sat Jun 17 2017

Beyond Sunday and behind the front, that slightly cooler/drier
airmass will keep Central IL in the upper 70s/lower 80s and
overnight lows in the upper 50s/lower 60s on Monday and Tuesday.
Wednesday the surface flow turns around to more southerly at the
surface in a zonal regime aloft...similar to the pattern of last
week...with occasional precip chances and warming temperatures
through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 17 2017

Convection has fired to the north and northwest this evening.
Timing some of the storms and anticipating for further development
at least through 06z in PIA SPI as well as a right moving trend
in the larger developing complexes, diving south into more
unstable air, if briefly. General use of VCTS throughout the night
in the rest of the sites as the weak front dives into the region.
Wind shift across the boundary is subtle to a more westerly... or
slightly north of westerly shift. Potential for lower cigs right
along and behind the boundary briefly towards dawn. Otherwise,
westerly winds and VFR tomorrow afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Jun 17, 2:30 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Sat Jun 17 2017

ILZ027>031-036>038-040>043-047>051-180730-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an Enhanced Risk for severe thunderstorms this evening.
Current indications suggest the primary time frame for severe
weather will be roughly from 6 pm through 10 pm. Damaging winds,
large hail, isolated tornadoes, along with heavy rainfall, will be
possible with the storms before they shift rapidly to the
southeast later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon through this
evening. The primary time frame will be from 6 pm until 10 pm.

ILZ044>046-052>057-061-062-066-180730-
Champaign-Christian-Coles-Cumberland-Douglas-Edgar-Effingham-
Macon-Moultrie-Piatt-Shelby-Vermilion-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is an Enhanced Risk for severe thunderstorms this evening.
The primary time frame for severe weather will be roughly from
8 pm until Midnight. Damaging winds, large hail, isolated
tornadoes, along with heavy rainfall will be possible with the
storms before they shift rapidly to the southeast of the area
around Midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few thunderstorms may linger into early Sunday morning near the
Interstate 70 corridor. None of these storms are expected to be
severe.

The next chance for thunderstorms will be late Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. At this time it
appears the primary time frame would be from 8 pm until Midnight.

ILZ063-067-068-071>073-180730-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a Slight Risk for severe thunderstorms later tonight.
Current indications suggest the primary time frame for the strong
thunderstorms will be roughly from 10 pm through 2 am. Damaging
winds, large hail, along with heavy rainfall will be possible
with the storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms will be possible into early Sunday
afternoon over parts of southeast Illinois. No severe weather
is expected.

The next chance for thunderstorms over southeast Illinois will be
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, roughly from 10 pm
through 2 am.

Bak

The radar

The Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 5 flash flood, 4 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 17, 6:37 PM CST to 6:42 PM CST
Where
Stark County, 3 mi S of Toulon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.057, -89.870

Numerous trees were blown down.

Thunderstorm Wind, Stark

When
June 17, 6:48 PM CST to 6:53 PM CST
Where
Stark County, Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -89.770

Numerous trees were blown down.

Flash Flood, Stark

When
June 17, 6:50 PM CST to 9:50 PM CST
Where
Stark County, 2.1 mi SE of La Fayette to 4.63 mi SW of West Jersey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.103, -89.937

Torrential rain of 2.00 to 3.00 inches in less than two hours produced flash flooding in the southern half of Stark County. Numerous county roads from Toulon to Wyoming and locations to the south were impassable during the evening hours. The flooding dissipated rapidly by late evening.

Thunderstorm Wind, Stark

When
June 17, 6:58 PM CST to 7:03 PM CST
Where
Stark County, Toulon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -89.870

Numerous trees were blown down.

Thunderstorm Wind, Peoria

When
June 17, 7:22 PM CST to 7:27 PM CST
Where
Peoria County, Peoria Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.730, -89.570

Numerous trees were blown down in Peoria Heights.

Thunderstorm Wind, Woodford

When
June 17, 7:30 PM CST to 7:35 PM CST
Where
Woodford County, 3.79 mi NNW of Roanoke
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -89.230

A detached garage was destroyed, a dairy barn was damaged, and several 18 to 20-inch diameter trees were blown down near 1800N and 1700E.

Thunderstorm Wind, Woodford

When
June 17, 7:49 PM CST to 7:54 PM CST
Where
Woodford County, 5.5 mi SW of El Paso
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.674, -89.094

A garage was severely damaged.

Thunderstorm Wind, Woodford

When
June 17, 7:56 PM CST to 8:01 PM CST
Where
Woodford County, El Paso
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -89.020

Numerous trees and tree branches were blown down across El Paso.

Thunderstorm Wind, McLean

When
June 17, 8:15 PM CST to 8:20 PM CST
Where
McLean County, Lexington
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -88.780

Numerous tree limbs were blown down across Lexington.

Flash Flood, Peoria

When
June 17, 8:15 PM CST to 10:45 PM CST
Where
Peoria County, 0.51 mi ENE of Chillicothe to 0.8 mi N of Elmwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.923, -89.471

Torrential rainfall of 2.00 to 3.00 inches was reported within a 90 minute period during the evening hours, which resulted in rapid flash flooding. Numerous streets from the northwest side of Peoria to Dunlap, and in the village of Chillicothe were flooded. Several county highways were also impassable from Kickapoo to Mossville.

Flash Flood, Tazewell

When
June 17, 8:30 PM CST to 10:45 PM CST
Where
Tazewell County, 1.4 mi NW of Trail Park Gardens to 2.85 mi W of Cooper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.747, -89.535

Torrential rainfall of 2.00 to 3.00 inches in 90 minutes was reported during the evening hours in northern Tazewell County. Some streets were flooded in the city of Washington and parts of Highway 24 were impassable from Washington to the Woodford County line. Most of Dee-Mac Road was also flooded through the late evening.

Flash Flood, Woodford

When
June 17, 8:40 PM CST to 10:45 PM CST
Where
Woodford County, 7.56 mi NNE of Spring Bay to 4.14 mi NNE of Peoria Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.923, -89.471

Torrential rainfall of 3.00 to 5.00 inches was reported across most of Woodford County. Most of this fell within a 90 minute period during the evening hours. The heaviest rain occurred from Eureka to El Paso and locations to the south. Most county highways were impassable in the southern half of the county.

Hail, Cass

When
June 17, 9:00 PM CST to 9:05 PM CST
Where
Cass County, Beardstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -90.430

Thunderstorm Wind, Morgan

When
June 17, 9:00 PM CST to 9:05 PM CST
Where
Morgan County, 4.28 mi NE of Meredosia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.867, -90.505

Small trees were blown down on IL Route 67 near the Morgan/Cass County line.

Thunderstorm Wind, Champaign

When
June 17, 9:15 PM CST to 9:20 PM CST
Where
Champaign County, Rantoul
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.320, -88.150

Numerous trees, tree branches, and power lines were blown down across Rantoul.

Flash Flood, McLean

When
June 17, 9:15 PM CST to 11:15 PM CST
Where
McLean County, 1.68 mi NW of Enright to 1.8 mi NNW of Carlock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.749, -88.990

Torrential rainfall of 2.00 to 4.00 inches was reported within 90 minutes during the evening hours in northern McLean County. Many streets were flooded within the city of Normal, which resulted in a handful of water rescues. Numerous rural roads were impassable, particularly along and north of county highway 8. Interstate 55 had standing water on it between Lexington and Chenoa.

Thunderstorm Wind, McLean

When
June 17, 9:35 PM CST to 9:40 PM CST
Where
McLean County, Lexington
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.650, -88.780

Several power poles were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 9:52 PM CST to 9:57 PM CST
Where
Sangamon County, 1.74 mi NE of Curran
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -89.750

Several power lines were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 9:59 PM CST to 10:04 PM CST
Where
Sangamon County, 1.48 mi SSW of Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.710, -89.640

A large tree limb was snapped off.

Thunderstorm Wind, Sangamon

When
June 17, 10:10 PM CST to 10:15 PM CST
Where
Sangamon County, 1.97 mi N of Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.699, -89.698

Numerous trees were blown down on the Piper Glen Golf Course just north of Chatham.

Thunderstorm Wind, Sangamon

When
June 17, 10:10 PM CST to 10:15 PM CST
Where
Sangamon County, Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.670, -89.700

The bleachers, goal posts, and fence at a school were damaged. A tree was also blown down in town.

Flood, Woodford

When
June 17, 10:45 PM CST to June 18, 5:30 AM CST
Where
Woodford County, 7.56 mi NNE of Spring Bay to 4.14 mi NNE of Peoria Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.923, -89.471

Torrential rainfall of 3.00 to 5.00 inches was reported across most of Woodford County. Most of this fell within a 90 minute period during the evening hours. The heaviest rain occurred from Eureka to El Paso and locations to the south. Most county highways were impassable in the southern half of the county. Additional rainfall during the late evening and overnight hours kept many roads flooded. The flooding subsided around daybreak on June 18th.

Flood, Peoria

When
June 17, 10:45 PM CST to June 18, 5:30 AM CST
Where
Peoria County, 0.51 mi ENE of Chillicothe to 0.8 mi N of Elmwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.923, -89.471

Torrential rainfall of 2.00 to 3.00 inches was reported within a 90 minute period during the evening hours, which resulted in rapid flash flooding. Numerous streets from the northwest side of Peoria to Dunlap, and in the village of Chillicothe were flooded. Several county highways were also impassable from Kickapoo to Mossville. Additional rainfall during the late evening and overnight hours kept many roads flooded. The flooding subsided by daybreak on June 18th.

Flood, Tazewell

When
June 17, 10:45 PM CST to June 18, 5:30 AM CST
Where
Tazewell County, 1.4 mi NW of Trail Park Gardens to 2.85 mi W of Cooper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.747, -89.535

Torrential rainfall of 2.00 to 3.00 inches in 90 minutes was reported during the evening hours in northern Tazewell County. Some streets were flooded in the city of Washington and parts of Highway 24 were impassable from Washington to the Woodford County line. Most of Dee-Mac Road was also flooded through the late evening. Additional rainfall during the late evening and overnight hours kept many roads flooded into early morning. The flooding subsided by daybreak on June 18th.

Flood, McLean

When
June 17, 11:15 PM CST to June 18, 10:00 AM CST
Where
McLean County, 1.68 mi NW of Enright to 1.8 mi NNW of Carlock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.749, -88.990

Torrential rainfall of 2.00 to 4.00 inches was reported within 90 minutes during the evening hours in northern McLean County. Many streets were flooded within the city of Normal, which resulted in a handful of water rescues. Numerous rural roads were impassable, particularly along and north of county highway 8. Interstate 55 had standing water on it between Lexington and Chenoa. Additional rainfall overnight resulted in many roads remaining flooded into the morning hours of June 18th. The flooding finally subsided by late morning.

Thunderstorm Wind, Effingham

When
June 18, 2:04 AM CST to 2:09 AM CST
Where
Effingham County, Mason
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.950, -88.620

Numerous tree limbs and power lines were blown down in Mason. Two semi trailers were blown over.

Thunderstorm Wind, Effingham

When
June 18, 2:06 AM CST to 2:11 AM CST
Where
Effingham County, Watson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -88.570

A large tree was blown across train tracks, stopping rail traffic.

Thunderstorm Wind, Clay

When
June 18, 2:19 AM CST to 2:24 AM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.670, -88.480

Several trees were blown down, including one that fell through the roof of a house.

Thunderstorm Wind, Clay

When
June 18, 2:19 AM CST to 2:24 AM CST
Where
Clay County, 1.07 mi SE of Flora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.657, -88.439

Power poles and power lines were blown down on Highway 45 just south of Flora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700277, 700278, 709971, 700276, 700287, 700279, 700293, 700294, 700280, 709988, 710002, 709980, 700275, 700283, 700281, 710014, 700282, 700284, 700288, 700291, 700292, 709981, 709989, 710004, 710017, 700289, 700290, 700285, 700286.